Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 9, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at Mar 24, 1997, 8:08 PM CST for Mitchell County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 24, 1997, 8:08 PM CST (02:08 UTC)
- Expired
- Mar 24, 1997, 8:55 PM CST
- In force
- 47 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 112 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 24, 8:13 PM CST | Hail 0.88 | Cuthbert, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 4059 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 250209 RRA SVRSJT TXC335-250255- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 808 PM CST MON MAR 24 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 855 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...MITCHELL COUNTY AT 807 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY SAN ANGELO DOPPLER RADAR 15 MILES WEST OF COLORADO CITY OR 6 MILES WEST OF WESTBROOK MOVING EAST NORTHEAST AT 40 MPH. SOME COMMUNITIES AFFECTED BY THIS STORM ARE... WESTBROOK... CUTHBERT... COLORADO CITY... BUFORD AND LORAINE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 1:56 PM CST, 6 hours 12 minutes earlier.
Area forecast discussion, Mar 24, 1:56 PM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 155 PM CST MON MAR 24 1997 SURFACE MOISTURE CONTINUES TO STUBBORNLY HANG ON THIS AFTERNOON... WITH DEWPOINTS STILL IN THE UPPER 50S AND LOWER 60S ACROSS WEST CENTRAL TEXAS. DESPITE SURFACE BASED LIFTED INDICES AROUND MINUS 6...SOUTHWEST WINDS JUST OFF THE SURFACE WHICH HAVE LIMITED MOISTURE DEPTH AND A CAPPING LAYER ALOFT HAVE COMBINED TO SHUT CONVECTION DOWN SO FAR. AS OF 19Z...SURFACE DRYLINE EXTENDED FROM WESTERN OKLAHOMA TO EAST OF CDS TO BETWEEN MAF AND SJT...WITH A COLD FRONT ACROSS WESTERN KANSAS. ALOFT...12Z UPPER AIR ANALYSIS INDICATED A LONG WAVE TROUGH OVER THE ROCKIES...WITH LASTEST SATELLITE LOOPS SHOWING A POTENT VORTICITY MAXIMUM HEADING INTO NEW MEXICO. FOR TONIGHT...12Z ETA AND NGM AND THE 15Z RUC ALL INDICATING THE SURFACE DRYLINE TO DRIFT EASTWARD TO NEAR A SJT TO ABI LINE BY AROUND 00Z. WILL NOT RULE OUT A STRAY STORM OVER THE NORTHEAST BIG COUNTRY THIS EVENING...WHERE CONVERGENCE AND MOISTURE DEPTH WILL BE GREATEST...AND WHERE COOLING ALOFT WITH THE APPROACHING VORTICITY MAXIMUM MAY BEGIN TO BREAK DOWN THE CAP. HOWEVER...IT APPEARS MOST OF THE EXCITEMENT WILL HAVE TO WAIT UNTIL THE APPROACH OF THE SURFACE COLD FRONT OVERNIGHT. COLD FRONT EXPECTED TO PUSH THROUGH THE AREA AROUND SUNRISE TUESDAY MORNING...WITH THE BEST LIFT FROM THE UPPER LEVEL VORTICITY MAXIMUM STAYING MAINLY NORTH OF THE AREA. OVERNIGHT THUNDERSTORM CHANCES WILL DEPEND MAINLY ON AVAILABLE MOISTURE SUPPLY. MODELS MOISTURE FORECASTS KEEP THE SURFACE AND ELEVATED DRYLINES ABOUT WHERE THERE WILL BE AT 00Z...ROUGHLY FROM SJT TO ABI. WITH THAT IN MIND...BEST PRECIPITATION CHANCES APPEAR TO BE ACROSS THE EASTERN HALF OF THE AREA AFTER MIDNIGHT...WHERE CONVERGENCE ALONG THE FRONT WILL HAVE THE BEST MOISTURE TO WORK ON. FOR TUESDAY...WITH THE FRONT NOT EXPECTED UNTIL NEAR 12Z...WILL PROBABLY NEED TO KEEP DECENT PRECIPITATION CHANCES INTO THE MORNING ACROSS THE EASTERN SECTIONS AS WELL. MODELS STILL DO NOT MOVE THE UPPER TROUGH COMPLETELY THROUGH THE AREA UNTIL LATE TUESDAY...WHICH MEANS CLOUD COVER MAY PERSIST THROUGH AT LEAST THE MORNING. MODEL DATA ALSO SHOWING A TIGHT PRESSURE GRADIENT FOLLOWING THE FRONT THROUGH MUCH OF TUESDAY...SO BRISK NORTHERLY WINDS WILL PREVAIL. TEMPERATURES LOOK TO BE SUBSTANTIALLY COOLER... WITH BOUNDARY LEVEL TEMPERATURES OFF THE ETA AND NGM ONLY AROUND 10 DEGREES C. GUIDANCE NUMBERS IN THE MID 50S TO NEAR 60 LOOK ON TRACK. ABI 047/057 42 SJT 055/058 21 PMCCULLOUGH
In the hours before
Special weather statement, Mar 24, 2:18 PM CST, 5 hours 50 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-251420- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 218 PM CST MON MAR 24 1997 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS SECTIONS OF THE BIG COUNTRY AND THE HEARTLAND... ALTHOUGH A WARM AND MODERATELY UNSTABLE AIR MASS CONTINUES ACROSS MUCH OF WEST CENTRAL TEXAS...A CAPPING LAYER OF WARM AIR ALOFT HAS PREVENTED CONVECTION FROM DEVELOPING SO FAR THIS AFTERNOON. HOWEVER...AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST THIS EVENING...COOLER AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL MOVE INTO THE AREA...ERODING THE CAP. WITH THE CAP HAVING DISSIPATED...A SQUALL LINE WILL LIKELY DEVELOP ALONG A COLD FRONT EXPECTED TO MOVE INTO WEST CENTRAL TEXAS AFTER MIDNIGHT. WHILE THE FRONT MAY TRIGGER SHOWERS AND THUNDERSTORMS ALMOST ANYWHERE ACROSS WEST CENTRAL TEXAS...THE BEST CHANCES WILL GENERALLY BE SOUTHEAST OF A LINE FROM ABILENE TO SAN ANGELO...WHERE THE MOISTURE SUPPLY WILL BE THE GREATEST. IN ADDITION...IT APPEARS THAT THERE IS SUFFICIENT INSTABILITY ACROSS THE NORTHEAST SECTIONS OF THE AREA FOR A FEW OF THE STORMS TO BECOME SEVERE. THE LOCATIONS MOST LIKELY TO SEE ANY OF THE SEVERE STORMS WILL EXTEND NORTH AND EAST OF A LINE FROM SAN SABA TO BRADY TO ABILENE TO STAMFORD. ANY OF THESE THUNDERSTORMS IN THIS SQUALL LINE MAY PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL...ALONG WITH BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. SPOTTER ACTIVATION MAY BE REQUIRED.
Special weather statement, Mar 24, 2:19 PM CST, 5 hours 49 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-251420- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 218 PM CST MON MAR 24 1997 ...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS SECTIONS OF THE BIG COUNTRY AND THE HEARTLAND... ALTHOUGH A WARM AND MODERATELY UNSTABLE AIR MASS CONTINUES ACROSS MUCH OF WEST CENTRAL TEXAS...A CAPPING LAYER OF WARM AIR ALOFT HAS PREVENTED CONVECTION FROM DEVELOPING SO FAR THIS AFTERNOON. HOWEVER...AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST THIS EVENING...COOLER AIR IN THE MID LEVELS OF THE ATMOSPHERE WILL MOVE INTO THE AREA...ERODING THE CAP. WITH THE CAP HAVING DISSIPATED...A SQUALL LINE WILL LIKELY DEVELOP ALONG A COLD FRONT EXPECTED TO MOVE INTO WEST CENTRAL TEXAS AFTER MIDNIGHT. WHILE THE FRONT MAY TRIGGER SHOWERS AND THUNDERSTORMS ALMOST ANYWHERE ACROSS WEST CENTRAL TEXAS...THE BEST CHANCES WILL GENERALLY BE SOUTHEAST OF A LINE FROM ABILENE TO SAN ANGELO...WHERE THE MOISTURE SUPPLY WILL BE THE GREATEST. IN ADDITION...IT APPEARS THAT THERE IS SUFFICIENT INSTABILITY ACROSS THE NORTHEAST SECTIONS OF THE AREA FOR A FEW OF THE STORMS TO BECOME SEVERE. THE LOCATIONS MOST LIKELY TO SEE ANY OF THE SEVERE STORMS WILL EXTEND NORTH AND EAST OF A LINE FROM SAN SABA TO BRADY TO ABILENE TO STAMFORD. ANY OF THESE THUNDERSTORMS IN THIS SQUALL LINE MAY PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL...ALONG WITH BRIEF HEA8VY RAINFALL AND DANGEROUS LIGHTNING. SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 9:38 PM CST | Severe Thunderstorm Warning | SJT | Jones | 62 min |
| Mar 24, 10:29 PM CST | Tornado Warning | SJT | Nolan | 46 min |
| Mar 24, 10:42 PM CST | Tornado Warning | SJT | Taylor | 48 min |
| Mar 24, 10:46 PM CST | Severe Thunderstorm Warning | SJT | Jones | 49 min |
| Mar 24, 11:19 PM CST | Severe Thunderstorm Warning | SJT | Jones, Taylor | 61 min |
| Mar 24, 11:20 PM CST | Severe Thunderstorm Warning | SJT | Mitchell | 50 min |
| Mar 24, 11:26 PM CST | Severe Thunderstorm Warning | SJT | Shackelford | 59 min |
| Mar 24, 11:28 PM CST | Tornado Warning | SJT | Callahan, Taylor | 62 min |
| Mar 24, 11:34 PM CST | Severe Thunderstorm Warning | SJT | Nolan | 66 min |
| Mar 24, 11:34 PM CST | Tornado Warning | SJT | Shackelford | 46 min |
| Mar 25, 12:09 AM CST | Severe Thunderstorm Warning | SJT | Sterling, Tom Green | 61 min |
| Mar 25, 12:16 AM CST | Severe Thunderstorm Warning | SJT | Irion | 64 min |
| Mar 25, 12:39 AM CST | Severe Thunderstorm Warning | SJT | Coke | 61 min |
| Mar 25, 12:58 AM CST | Severe Thunderstorm Warning | SJT | Coke, Irion, Tom Green | 62 min |
| Mar 25, 1:02 AM CST | Tornado Warning | SJT | Tom Green | 63 min |
| Mar 25, 1:18 AM CST | Severe Thunderstorm Warning | SJT | Shackelford | 62 min |
| Mar 25, 1:27 AM CST | Tornado Warning | SJT | Coke, Runnels | 63 min |
| Mar 25, 1:46 AM CST | Flash Flood Warning | SJT | Irion, Tom Green | 59 min |
| Mar 25, 1:46 AM CST | Severe Thunderstorm Warning | SJT | Irion, Tom Green | 59 min |
| Mar 25, 2:10 AM CST | Severe Thunderstorm Warning | SJT | Coleman | 65 min |
| Mar 25, 2:31 AM CST | Flash Flood Warning | SJT | Shackelford | 3 hr |
| Mar 25, 2:54 AM CST | Tornado Warning | SJT | Schleicher | 66 min |
| Mar 25, 3:05 AM CST | Severe Thunderstorm Warning | SJT | Tom Green | 60 min |
| Mar 25, 3:29 AM CST | Severe Thunderstorm Warning | SJT | McCulloch | 61 min |
| Mar 25, 3:41 AM CST | Severe Thunderstorm Warning | SJT | San Saba | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.